Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 142, NWS Gaylord, MI

September 26, 1998Manistee County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Sep 26, 1998, 5:18 AM EDT for Manistee County, Michigan. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 26, 1998, 5:18 AM EDT (09:18 UTC)
Expired
Sep 26, 1998, 6:05 AM EDT
In force
47 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Manistee County, MI

What was reported inside it

TimeReportWhereRemark
Sep 26, 5:45 AM EDTHail 2Bear Lake, MIHail up to 2.00 inches in diameter severely damaged 2 apple orchards. Around 15,000 bushels of apples were destroyed with an estimated monetary loss of $35,000.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1998-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1998-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
775 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

216 
WUUS1 KAPN 260919 RRA
SVRAPN
MIC101-261005-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
518 AM EDT SAT SEP 26 1998

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MANISTEE COUNTY IN NORTHWESTERN LOWER MICHIGAN

* UNTIL 605 AM EDT

* AT 519 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF SEVERE THUNDERSTORMS 12 MILES NORTHWEST OF MANISTEE
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  PIERPORT BY 541 AM EDT
  ONEKAMA BY 543 AM EDT
  WILDWOOD BY 547 AM EDT
  BEAR LAKE BY 548 AM EDT
  KALEVA BY 600 AM EDT

PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING
HAIL UP TO ONE INCH IN DIAMETER. HAIL OF THIS SIZE CAN DAMAGE
WINDOWS...ALUMINUM SIDING...OR VEHICLES IF ACCOMPANIED BY STRONG WIND
GUSTS.

HURLEY/FARINA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 2:52 AM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 26, 2:52 AM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
252 AM EDT SAT SEP 26 1998

CURRENT SFC MOIST FLUX CONVERGENCE CHART SHOWS STG MSTR POOLING IN IA
AHEAD OF 50-55 KT 850 MB JET. STREAMLINE ANAL INDICATES INITIAL WRM FNT
OVER FAR NRN WI AND ACROSS THE UPR PENINSULA...WHILE SFC PLOT SHOWS
PRIMARY WRM FNT NUDGING INTO FAR SW LWR MI WITH JUICIER AIRMASS BEHIND
IT (DPWTS APPCHNG 70F). MAIN FCST CONCERNS ACROSS NRN LWR/ERN UPR MI
WILL BE WITH POPS WITH APPCHNG SYSTEM TDA...ALONG WITH THE SEVERE
WEATHER POTENTIAL LATER TODAY FOR PTNS OF NRN LWR THAT MAKE IT INTO THE
WARM SECTOR. WILL THUS FOCUS DISCUSSION ON THE SHORT TERM (24 HRS).

00Z ETA/NGM INITIALIZED SIMILARLY...THOUGH ETA QUICKLY DIVERGES BY
06Z WITH 65-70 KT 850 JET NOSING INTO SE NB (NGM INDICATES 50-55KTS).
BASED ON OBSERVED PROFILER DATA...CURRENT THINKING IS THAT THE ETA MAY
BE A BIT OVERDONE. REGARDLESS...FAIRLY IMPRESSIVE 850-500 MB SHEAR
PROFILE ADVERTISED ACROSS NRN LWR MI LATER TDA NO MATTER WHICH MODEL OF
CHOICE.

ETA/NGM FAIRLY SIMILAR WITH COUPLING OF ENTRANCE/EXIT JETS AT UPPER
LVLS AND ASSCD UPR DIVERGENCE/LWR CONVERGENCE FIELDS (ETA A LITTLE
FARTHER S DURING THE AFTN)...WITH BOTH MODELS LIFTING THE COUPLED JET
REGION NE OF THE FCST AREA BY 00Z. DPVA ALONG WITH LAPLACIAN OF THCK
ADVECTION MAXIMIZES ACROSS ERN UPR AS EVIDENCED BY 850-500 QVEC
CONVERGENCE PROGS. 1000-300 MB LAYER AVE RH ALSO QUITE HIGH (>80 PCT)
AS PER GRIDDED DATA/MODEL SOUNDINGS. TROPICAL CONNECTION OFF THE WESTERN
MEXICO COAST NO DOUBT A PLAYER IN THIS VIA CURRENT WATER VAPOR IMAGERY.
BOTH ETA/NGM HAVE SFC LOW GOING THROUGH UPR MI ALONG STG LOW LVL
BAROCLINIC ZONE...KEEPING WRM FNT INVOF STRAITS AREA AND THUS ALLOWING
MUCH OF NRN LWR TO SNEAK INTO THE WRM SECTOR. THTA PROFILE S-N LATER IN
THE DAY ALONG THE WRM FNTL ZONE WITH 40-50 KT 850 JET AND STG MSTR FLUX
CONVERGENCE WOULD SUGGEST CSI PCPN POSSIBLE ACROSS ERN UPR. WITH THIS
IN MIND ALONG WITH THE OPTIMAL QG FORCING/MSTR PROFILE PROGGED...WOULD
HIT POPS HARDEST IN ERN UPR (CATEGORICAL...SHOWERS/TSTMS DEVELOPING).
AS FOR NRN LWR...STILL LIKE LIKELY POP MENTION GIVEN SOMEWHAT LESS
FVRBL QG FORCING AND MSTR PROFILE.

AS FOR SVR WX THREAT...MODEL SOUNDINGS/GRIDDED DATA SHOW CAPES APPCHNG
1200 J/KG WITH 0-6 KM SHEAR MAGNITUDE NEAR 20 M/S. BRN VALUES PEAK BTWN
15-20 ACROSS NRN LWR. 00Z BUFKIT DATA UNAVLBL...THOUGH ANALYSIS OF MODEL
SOUNDINGS SUGGEST A LINEAR SHEAR PROFILE SUGGESTIVE OF SPLITTING
SUPERCELLS IF CAPE IS SUFFICIENT (AS IT APPEARS TO BE FROM ETA...
THOUGH CERTAINLY CANNOT EXPECT MUCH DIURNAL CONTRIBUTION AT THE SFC
THIS TIME OF YEAR). SOME DRY AIR AT MID LVLS LATER IN THE DAY IS NOTED
WITH STEEPENING 850-500 MB THTE LAPSE RATES. THIS ALONG WITH THE
IMPRESSIVE DYNAMICAL SUPPORT COULD CERTAINLY OPEN THE DOOR FOR LARGE
HAIL AND DAMAGING WET MICROBURSTS. WILL HAVE TO KEEP AN EYE ON THE
SITUATION LATER IN THE DAY.

CD FROPA OVERNIGHT NW-SE WITH POST-FNTL SC AIDED BY INCREASING LAKE
EFFECT INSTBY ON SUNDAY AS WELL AS DIURNAL INSTBY OVER LAND. LAKE-850
DELTA TS MARGINAL THIS TIME AROUND (NEAR 14-15C). INCREASED SUBSIDENCE
AND LOW LVL DRYING DURING THE AFTN SUNDAY AS REGION BCMS UNDER LEFT
ENTRANCE REGION OF UPR JET CORE WOULD SUGGEST AT LEAST PARTIAL CLEARING
AND PTLY SUNNY CONDITIONS W TO E ACROSS THE REGION.

HURLEY

In the hours before

Special weather statement, Sep 26, 4:28 AM EDT, 50 minutes before
MIZ016>036-041-042-261425-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
428 AM EDT SAT SEP 26 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 1000 AM EDT FOR THE FOLLOWING LOCATIONS...

IN LOWER MICHIGAN

   ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU
   ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE
   ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA
   ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... IOSCO
   ...GLADWIN... ARENAC

AT 425 AM EDT...DOPPLER RADAR INDICATED A CLUSTER OF VERY STRONG
THUNDERSTORMS OVER THE OPEN WATERS OF LAKE MICHIGAN MOVING EAST
NORTHEAST AROUND 35 MPH. THESE THUNDERSTORMS THAT PRODUCED LARGE HAIL
OVER WISCONSIN AND WILL MOVE ACROSS NORTHERN LOWER MICHIGAN THIS
MORNING.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE
IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING
WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR
TELEVISION FOR FURTHER INFORMATION.

FARINA

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 6:14 AM EDTSevere Thunderstorm WarningAPXWexford61 min
Sep 26, 6:20 AM EDTSevere Thunderstorm WarningAPXManistee60 min
Sep 26, 6:37 AM EDTSevere Thunderstorm WarningAPXGladwin63 min
Sep 26, 7:08 AM EDTSevere Thunderstorm WarningAPXMissaukee62 min
Sep 26, 7:15 AM EDTSevere Thunderstorm WarningAPXArenac60 min
Sep 26, 7:28 AM EDTSevere Thunderstorm WarningAPXWexford47 min
Sep 26, 8:18 AM EDTSevere Thunderstorm WarningAPXOgemaw47 min
Sep 26, 8:33 AM EDTSevere Thunderstorm WarningAPXIosco32 min
Sep 26, 12:40 PM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix45 min
Sep 26, 1:08 PM EDTSevere Thunderstorm WarningAPXCheboygan, Otsego62 min
Sep 26, 1:25 PM EDTSevere Thunderstorm WarningAPXMontmorency50 min
Sep 26, 1:36 PM EDTSevere Thunderstorm WarningAPXPresque Isle49 min
Sep 26, 1:43 PM EDTSevere Thunderstorm WarningAPXAlpena62 min
Sep 26, 2:05 PM EDTSevere Thunderstorm WarningAPXAlcona45 min
Sep 26, 2:24 PM EDTSevere Thunderstorm WarningAPXEmmet61 min
Sep 26, 2:46 PM EDTSevere Thunderstorm WarningAPXCheboygan64 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.